Kansas, 2011

Hail and Damaging Winds in Kansas, August 3, 2011

August 3, 2011 · NWS DDC · 8 events in 3 counties and zones

A convective vorticity maximum in the wind field moved out of western Kansas during the afternoon and helped to ignite thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A convective vorticity maximum in the wind field moved out of western Kansas during the afternoon and helped to ignite thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:46 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 2:46 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT WED AUG 3 2011

.DISCUSSION...

DAYS 1-2...

AN MESOSCALE CONVECTIVE VORTICITY CENTER WAS LOCATED FROM WESTERN
KANSAS INTO NEBRASKA THIS AFTERNOON. TEMPERATURES WERE MUCH COOLER
IN THE UPPER 70S T0 80S UNDER THE CLOUD SHIELD BUT NEAR 100 ACROSS
SOUTH CENTRAL KANSAS WHERE IT WAS SUNNY. DEWPOINTS WERE FAIRLY
HIGH ACROSS SOUTH CENTRAL KANSAS INTO EASTERN COLORADO AS IS OFTEN
THE CASE IN SUMMER TO THE NORTH OF A STALLED OUT FRONTAL BOUNDARY.
SURFACE BASED THUNDERSTORMS WERE DEVELOPING EARLY THIS AFTERNOON
NEAR A WEAK CONVERGENCE BOUNDARY IN SOUTHEASTERN COLORADO. THE STEERING
FLOW IS TO THE EAST-NORTHEAST, SO THIS ACTIVITY COULD VENTURE INTO
WESTERN KANSAS LATER THIS AFTERNOON. FURTHER EAST, THE GRADIENT IN
CLOUD COVER FROM EAST OF LIBERAL TO EAST OF DODGE CITY TO SALINA
HAS PROMOTED FRONTOGENESIS. WITH WEAK CAPPING, RICH MOISTURE AND
LOW-LEVEL CONVERGENCE, THUNDERSTORMS SHOULD DEVELOP AND SLOWLY
PROPAGATE EASTWARD. THE VERTICAL WIND SHEAR PROFILE MAY BE
SUFFICIENT FOR STORM ORGANIZATION INTO CLUSTERS INSTEAD OF SMALL
SINGLE CELLS. HAIL UP TO QUARTER SIZE AND DAMAGING WIND GUSTS ARE
POSSIBLE WITH THE STRONGEST STORMS. AFTER THESE STORMS DIE OFF LATER
IN THE EVENING, ADDITIONAL STORMS MAY DEVELOP IN CENTRAL KANSAS IN A
WARM ADVECTION PATTERN WITH THE ONSET OF A WEAK, NOCTURNAL LOW-
LEVEL JET.

BY THURSDAY, AN OUTFLOW BOUNDARY SHOULD BE SITUATED FROM NORTHERN
OKLAHOMA INTO EXTREME SOUTHERN KANSAS. LOW-LEVEL MOISTURE WILL
STILL BE "POOLING" WITH UPSLOPE FLOW TO THE NORTH OF THE FRONT.
SOUTHWEST KANSAS STILL BE ALONG THE SOUTHERN EDGE OF THE
WESTERLIES AND THIS IS A PRIME LOCATION FOR STORM CLUSTERS TO
DEVELOP. HOWEVER, IN THIS PATTERN, THE TIMING AND LOCATION OF SUCH
CLUSTERS IS NOT EASY TO PREDICT WITH HIGH ACCURACY. TEMPERATURES
WILL PROBABLY NOT REACH 100F EXCEPT PERHAPS IN SOUTH CENTRAL
KANSAS CLOSER TO THE FRONT.

ON FRIDAY, THE UPPER-LEVEL JET WILL CONTINUE TO SAG SOUTHWARD,
WITH SOUTHWEST KANSAS IN THE RIGHT ENTRANCE REGION OF THE JET.
THIS FEATURES, ALONG WITH CONTINUED UPSLOPE FLOW AND "POOLING" OF
MOISTURE ON THE COOL SIDE OF THE FRONT, WILL LEAD TO CONTINUED
AREAS OF THUNDERSTORMS. AGAIN, THE EXACT PLACEMENT OF THESE STORM
CLUSTERS CANNOT BE KNOWN WITH MUCH ACCURACY. TEMPERATURES SHOULD
CONTINUE TO BE A LITTLE COOLER AND LESS THAN 100F IN MOST PLACES
DUE TO THE UPSLOPE FLOW AND HIGHER DEWPOINTS.

DAYS 3-7...

AT THIS TIME, IF THE MEDIUM AND LONG RANGE MODELS ARE TO BE
BELIEVED, WE MAY HAVE THUNDERSTORMS EACH AND EVERY AFTERNOON AND
EVENING PERIOD OF THE DAYS 3 THROUGH 7 PERIOD.  EVERY MODEL HAS
SHOWERS AND THUNDERSTORMS ACROSS SOME PART OF OUR CWA EACH AFTERNOON
AND EVENING.  SO, LOW POPS WILL CONTINUE FOR EACH 18Z-03Z PERIOD,
SATURDAY THROUGH MONDAY, MAINLY IN OUR NORTH AND EAST SECTIONS.
THERE WILL BE A COLD FRONT MARCHING SOUTH DURING THE NIGHT, AND THEN
A WARM FRONT ADVANCING BACK TO THE NORTH EACH AFTERNOON.  THIS WILL
RESULT IN A STALLING FRONT IN THE I-70 CORRIDOR AREA DURING THE LATE
DAY AND EVENING HOURS.  HOW MUCH RAINFALL WE WILL GET IS STILL UP
FOR DEBATE, BUT WILL FAVOR LOWER AMOUNTS AT THIS TIME AND LET LATER
SHIFTS ADJUST UPWARD IF WARRANTED.  DECIDED TO KNOCK PRECIP CHANCES
DOWN MONDAY AND TUESDAY, AS THE ECMWF MODEL IS QUITE SKITTISH ON
MEASURABLE PRECIPITATION DURING THOSE TWO DAYS.  THE GFS, HOWEVER,
IS STILL DEPICTING PRECIP CHANCES FOR OUR EASTERN CWA MON AND TUES.
BOTH MODELS ARE COMING TOGETHER IN BRINGING A SHORT WAVE THROUGH THE
NORTHWEST FLOW AND INTO OUR SOUTHWEST KANSAS AREA WEDNESDAY AND
THURSDAY, WHICH MAY BRING ANOTHER CHANCE OF THUNDERSTORMS TO THIS
REGION.

DID NOT CHANGE THE TEMPERATURE FORECASTS THROUGH DAY 6.  THE GOING
GRIDS SEEM QUITE IN LINE WITH SURROUNDING ISC GRIDS, AND IN FAIR
AGREEMENT WITH NEW MODEL GUIDANCE.  THE ECMWF MODEL WOULD SUGGEST
EVEN COOLER TEMPS (BY 2 TO 8 DEGREES) ON TUESDAY THAN WE HAD GOING,
BUT ONLY LOWERED TEMPS BY 2 DEGREES FOR NOW, FOR CONTINUITY'S SAKE.
WENT WITH NEAR NORMAL MAX/MINS FOR WEDNESDAY, ALONG WITH THE
AFTERNOON STORM CHANCES.

&&

.AVIATION...

EXPECT MOSTLY VFR CONDITIONS THROUGH THE 24 HOUR TAF PERIOD.    HIGH
BASED CIRRUS CLOUDS IN THE 20 TO 25-THOUSAND FT RANGE ARE OVER ALL
TAF SITES AT 19Z, WITH SOME CLEARING SHOWING ON SATELLITE SOUTHEAST
OF A LINE FROM GBD TO 35 NM SOUTH OF DDC.  AS THE CLOUDS CONTINUE TO
ERODE FROM THE EAST, THERE WILL BE A CHANCE FOR THUNDERSTORMS NEAR
THE DDC AND HYS TAF SITES, AFTER 22-23Z.  IF A THUNDERSTORM ACTUALLY
APPROACHES A TAF SITE, MVFR CIGS CAN BE EXPECTED WITH THE
CONVECTION.  THE CHANCES OF THUNDERSTORMS WILL DECREASE AFTER
SUNDOWN, OR AFTER 02Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  70  96 /  30  40  30  40
GCK  68  94  69  95 /  20  30  30  30
EHA  68  95  69  99 /  20  20  30  20
LBL  70  96  71  99 /  20  30  30  30
HYS  70  92  69  91 /  50  40  40  40
P28  75 101  75 101 /  30  40  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12/12
Hazardous weather outlook, Aug 3, 3:51 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT WED AUG 3 2011

KSZ030-031-043>046-061>066-074>079-084>087-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-
STEVENS-SEWARD-MEADE-
451 AM CDT WED AUG 3 2011 /351 AM MDT WED AUG 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SHOWERS AND THUNDERSTORMS WILL BRIEFLY TAPER OFF
AFTER 10 AM. A FEW OF THESE STORMS EARLY THIS MORNING WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY
RAINFALL. SHOWERS AND THUNDERSTORM WILL THEN BEGIN TO INCREASE IN
AREAL COVERAGE BY MID AFTERNOON AND CONTINUE ACROSS MUCH OF THE
AREA THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE MAIN HAZARD LATE
TODAY AND OVERNIGHT WILL BE WIND GUSTS UP TO 50 MPH AND PERIODS OF
VERY HEAVY RAINFALL. NORTH OF HIGHWAY 156 LATE TODAY AND EARLY
TONIGHT VERY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL THEN BE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS THURSDAY THROUGH
SUNDAY. STRONG DOWNBURST WINDS ALONG WITH BRIEF PERIOD OF HEAVY
RAIN WILL BE THE PRIMARY HAZARD FROM THUNDERSTORMS...ESPECIALLY
ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ080-081-088>090-041000-
KIOWA-PRATT-CLARK-COMANCHE-BARBER-
451 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SHOWERS AND THUNDERSTORMS WILL BRIEFLY TAPER OFF
AFTER 10 AM. A FEW OF THESE STORMS EARLY THIS MORNING WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY
RAINFALL. SHOWERS AND THUNDERSTORM WILL THEN BEGIN TO INCREASE IN
AREAL COVERAGE BY MID AFTERNOON AND CONTINUE ACROSS MUCH OF THE
AREA THROUGH THE OVERNIGHT HOURS. ONCE AGAIN THE MAIN HAZARD LATE
TODAY AND OVERNIGHT WILL BE WIND GUSTS UP TO 50 MPH AND PERIODS OF
VERY HEAVY RAINFALL. NORTH OF HIGHWAY 156 LATE TODAY AND EARLY
TONIGHT VERY HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE AREAS.

ACROSS SOUTH CENTRAL KANSAS THE TEMPERATURES ARE ONCE AGAIN
EXPECTED TO CLIMB TO AROUND 101 DEGREES BY LATE DAY. THE COMBINATION OF
THESE TEMPERATURES ALONG WITH MORE HUMID AIR IN PLACE WILL GIVEN
RISE TO HEAT INDEX VALUES THAT WILL APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL THEN BE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS OVER PORTIONS OF SOUTHWEST KANSAS THURSDAY THROUGH
SUNDAY. STRONG DOWNBURST WINDS ALONG WITH BRIEF PERIOD OF HEAVY
RAIN WILL BE THE PRIMARY HAZARD FROM THUNDERSTORMS...ESPECIALLY
ON THURSDAY AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 3, 4:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT WED AUG 3 2011

KSZ081-032345-
PRATT-
558 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRATT COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3783 9864 3768 9847 3756 9886 3775 9895
TIME...MOT...LOC 2258Z 244DEG 14KT 3769 9879

RUSSELL

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Pratt

When
August 3, 5:10 PM CST
Where
Pratt County, 3.43 mi SW of Pratt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.620, -98.780

Wind gusts to 40 mph were also reported with the hail.

Thunderstorm Wind, Pratt

When
August 3, 5:23 PM CST
Where
Pratt County, 1.49 mi SSE of Pratt Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.680, -98.740

Winds were estimated at 70 MPH.

Thunderstorm Wind, Pratt

When
August 3, 5:26 PM CST
Where
Pratt County, 0.88 mi SE of Pratt Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -98.740

Power poles were blown down at the intersection of highway 281 and 30th street. There were other power poles down in the city of Pratt.

Thunderstorm Wind, Pratt

When
August 3, 5:28 PM CST
Where
Pratt County, 0.88 mi NW of Pratt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.660, -98.740

Shingles were torn off the roof of a house by strong winds. Also a 2 inch diameter tree was blown over.

Hail, Pratt

When
August 3, 5:50 PM CST
Where
Pratt County, 1.09 mi E of Cairo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.550

Thunderstorm Wind, Barber

When
August 3, 7:15 PM CST
Where
Barber County, 3.9 mi WNW of Hazelton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.130, -98.460

Lawn furniture and a barbeque grill were blown across a lawn.

Thunderstorm Wind, Barber

When
August 3, 7:32 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Hail, Pawnee

When
August 3, 8:38 PM CST
Where
Pawnee County, Larned
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345426, 345431, 345429, 345430, 345427, 345432, 345433, 345428.